You hear a ringing in your ears when you wake up in the morning. This is weird because they weren’t doing that yesterday. So now you’re wondering what the cause may be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate of late). But you did take some aspirin for your headache before bed.
Might the aspirin be the cause?
And that possibility gets your brain going because maybe it is the aspirin. You feel like you recall hearing that some medicines can bring about tinnitus symptoms. Is one of those medications aspirin? And does that mean you should stop taking aspirin?
What’s The Connection Between Tinnitus And Medications?
The enduring rumor has associated tinnitus symptoms with numerous medications. But those rumors aren’t really what you’d call well-founded.
It’s widely assumed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. But the truth is that only a small number of medicines result in tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Well, there are a couple of theories:
- The affliction of tinnitus is fairly common. Chronic tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Enough individuals will start taking medicine around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
- It can be stressful to begin using a new medicine. Or, in some instances, it’s the underlying cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly linked to tinnitus. So in this case, the tinnitus symptoms aren’t being produced by the medication. It’s the stress of the whole ordeal, though the misunderstanding between the two is somewhat understandable.
Which Medicines Can Trigger Tinnitus?
There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.
The Connection Between Powerful Antibiotics And Tinnitus
There are a few antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally saved for specific instances. High doses are usually avoided because they can cause damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medicine
Diuretics are often prescribed for individuals who have hypertension (high blood pressure). Some diuretics are known to trigger tinnitus-like symptoms, but usually at significantly higher doses than you might typically come across.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin could have been what brought about your tinnitus. But the thing is: It still depends on dosage. Normally, high dosages are the real issue. The dosages you would take for a headache or to ward off heart disease aren’t often big enough to trigger tinnitus. But when you stop taking high dosages of aspirin, luckily, the ringing tends to go away.
Check With Your Doctor
There are a few other medicines that might be capable of causing tinnitus. And the interaction between some combinations of medications can also produce symptoms. So consulting your doctor about any medication side effects is the best plan.
That said, if you start to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for certain if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.